Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 8, NWS Jackson, KY

January 30, 20139 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jan 30, 2013, 7:28 AM EST for 9 counties in Kentucky. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 30, 2013, 7:28 AM EST (12:28 UTC)
Expired
Jan 30, 2013, 8:15 AM EST
In force
47 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Breathitt County, KY, Lee County, KY, Magoffin County, KY, Menifee County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Powell County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 28 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 30, 7:30 AM ESTTSTM WND DMGBeattyville, KYNUMEROUS TREES DOWN COUNTYWIDE.
Jan 30, 7:45 AM ESTTSTM WND DMGHazel Green, KYTREES DOWN ON HWY 191.
Jan 30, 7:50 AM ESTTSTM WND DMGPaxton, KYTREES DOWN ON HIGHWAY 1419.
Jan 30, 7:51 AM ESTTSTM WND DMGTalbert, KYTREES DOWN ON HIGHWAY 315.
Jan 30, 8:06 AM ESTTSTM WND DMGGuage, KYTREES DOWN ON HIGHWAY 30 AT GUAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 30, 4:35 AM ESTTornado WatchSPC4 hr
Jan 30, 5:51 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 725 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
725 m²/s²
0-3 km storm-relative helicity
925 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

572 
WUUS53 KJKL 301228
SVRJKL
KYC025-129-153-165-175-189-193-197-237-301315-
/O.NEW.KJKL.SV.W.0008.130130T1228Z-130130T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
728 AM EST WED JAN 30 2013

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
  LEE COUNTY IN SOUTHEAST KENTUCKY...
  WESTERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHERN MENIFEE COUNTY IN EAST CENTRAL KENTUCKY...
  SOUTHERN MORGAN COUNTY IN SOUTHEAST KENTUCKY...
  OWSLEY COUNTY IN SOUTHEAST KENTUCKY...
  NORTHWESTERN PERRY COUNTY IN SOUTHEAST KENTUCKY...
  EASTERN POWELL COUNTY IN EAST CENTRAL KENTUCKY...
  WOLFE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 815 AM EST

* AT 727 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM TABOR TO STURGEON...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOONEVILLE...CAMPTON...JACKSON...WEST LIBERTY...MALONEY...LOWER
  BUFFALO...PINE RIDGE...BOOTH...FINCASTLE...ENOCH...MARIBA...
  MAJOR...CONKLING...TURIN...ST. HELENS...TAFF...AIREDALE...HIGH
  FALLS...STAY AND GRASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE WITH LITTLE IF 
ANY THUNER AND LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER 
BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

INTENSE SQUALL LINES CAN OCCASSIONALY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY
AFTERNOON FOR EASTERN KENTUCKY.

LAT...LON 3792 8304 3733 8324 3733 8363 3736 8366
      3734 8368 3735 8379 3739 8382 3744 8384
      3745 8387 3768 8380 3772 8375 3772 8372
      3776 8378 3796 8372
TIME...MOT...LOC 1229Z 270DEG 40KT 3790 8360 3742 8375
WIND...HAIL 60MPH <.50IN

$$

ABE
2 follow-up statements
478 
WWUS53 KJKL 301253
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
753 AM EST WED JAN 30 2013

KYC129-165-197-301303-
/O.CAN.KJKL.SV.W.0008.000000T0000Z-130130T1315Z/
MENIFEE KY-POWELL KY-LEE KY-
753 AM EST WED JAN 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR LEE...EASTERN POWELL AND
SOUTHERN MENIFEE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3733 8358 3794 8340 3792 8304 3733 8324
TIME...MOT...LOC 1253Z 269DEG 39KT 3790 8327 3735 8342

$$

KYC025-153-175-189-193-237-301315-
/O.CON.KJKL.SV.W.0008.000000T0000Z-130130T1315Z/
MAGOFFIN KY-MORGAN KY-OWSLEY KY-PERRY KY-WOLFE KY-BREATHITT KY-
753 AM EST WED JAN 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BREATHITT...
EASTERN WOLFE...NORTHWESTERN PERRY...EAST CENTRAL OWSLEY...SOUTHERN
MORGAN AND WESTERN MAGOFFIN COUNTIES UNTIL 815 AM EST...

AT 751 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM LIBERTY ROAD TO BUCKHORN...MOVING EAST AT 45 MPH. ALTHOUGH VERY 
LITTLE LIGHTNING IS OCCURRING IN THESE STORMS...THEY STILL POSE A 
RISK OF DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  ROCK LICK...QUICKSAND...WOLF COAL...ALTRO...WELL STATION...
  HADDIX...LITTLE...GORDON FORD...CANEY...LEWIS...BURKHART...
  BARWICK...WHEEL RIM...BURG...PORTSMOUTH...SMITH BRANCH...LOST
  CREEK...HOLLIDAY...HAGINSVILLE AND MOUNTAIN VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3733 8358 3794 8340 3792 8304 3733 8324
TIME...MOT...LOC 1253Z 269DEG 39KT 3790 8327 3735 8342
WIND...HAIL 60MPH <.50IN

$$

HAL
068 
WWUS53 KJKL 301309
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
809 AM EST WED JAN 30 2013

KYC025-153-175-189-193-237-301319-
/O.EXP.KJKL.SV.W.0008.000000T0000Z-130130T1315Z/
MAGOFFIN KY-MORGAN KY-OWSLEY KY-PERRY KY-WOLFE KY-BREATHITT KY-
809 AM EST WED JAN 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR BREATHITT...EASTERN WOLFE...
NORTHWESTERN PERRY...EAST CENTRAL OWSLEY...SOUTHERN MORGAN AND 
WESTERN MAGOFFIN COUNTIES IS EXPIRING...BUT WAS REISSUED FOR A 
PORTION OF THE AREA...

PLEASE REFER TO THE LATEST BULLETINS FOR UP TO DATE SEVERE WEATHER 
INFORMATION.

LAT...LON 3733 8358 3794 8340 3792 8304 3733 8324
TIME...MOT...LOC 1309Z 269DEG 39KT 3790 8305 3735 8320

$$

KAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 30, 6:37 AM EST, 51 minutes earlier.

Area forecast discussion, Jan 30, 6:37 AM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
637 AM EST WED JAN 30 2013

.UPDATE...
ISSUED AT 637 AM EST WED JAN 30 2013

UPDATED THE GRIDS AND ZONE FORECAST TEXT PRODUCT TO INCLUDE TORNADO
WATCHES 15 AND 17.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 250 AM EST WED JAN 30 2013

THE FOCUS OF THE FIRST THREE PERIOD OF THE FORECAST WILL BE THE
EVOLUTION AND EASTWARD PROGRESSION OF A LINE OF SHOWERS AND VERY
STRONG THUNDERSTORMS THAT IS CURRENTLY MOVING ACROSS WESTERN
KENTUCKY...INDIANA...AND WESTERN TENNESSEE. THESE SHOWERS AND STORMS
ARE EXPECTED TO MOVE INTO WAYNE...PULASKI...ROCKCASTLE...POWELL...
BATH...AND FLEMING COUNTIES BETWEEN 6 AND 7 AM TODAY. THESE STORMS
HAVE A HISTORY OF PRODUCING WIND GUSTS BETWEEN 55 AND 75 MPH IN
INDIANA SOUTHWARD INTO WESTERN TENNESSEE. THIS LINE OF STORMS WILL
THEN MOVE ACROSS THE REST OF EASTERN KENTUCKY THROUGHOUT THE DAY
TODAY...WITH WHATS LEFT OF THE LINE EXITING THE AREA INTO VIRGINIA
AND WEST VIRGINIA BETWEEN 6 AND 7 PM THIS EVENING. THE PRIMARY THREAT
WITH THESE STORMS WILL BE DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL
FROM THESE STORMS COULD ALSO LEAD TO LOCALIZED FLASH FLOODING...
ESPECIALLY IF MULTIPLE STORMS MOVE ACROSS THE SAME LOCATIONS. THE
FORECAST MODELS HAVE ALL BEEN TOO SLOW IN THEIR EASTWARD MOVEMENT OF
THIS LINE OF SHOWERS AND STORMS...SO THE FORECAST GRIDS HAVE BEEN
UPDATED TO REFLECT THE REAL TIME TRENDS...WHICH HAS THE STORMS
MOVING INTO EASTERN KENTUCKY ABOUT 3 HOURS FASTER THAN THE MODEL
DATA IS SUGGESTING.

THE OTHER CONCERN FOR THE REMAINDER OF THE OVERNIGHT PERIOD AND
THROUGHOUT THE DAY TODAY WILL BE STRONG WINDS THAT WILL BE OCCURRING
OUTSIDE OF THE THUNDERSTORMS. WITH WINDS BLOWING AS HIGH AS 50-60KTS
AT 2.5-3K ABOVE THE SURFACE...THERE WILL BE THE POTENTIAL FOR 35-45
MPH WINDS TO REACH THE GROUND ACROSS EASTERN KENTUCKY. THE HIGHER
RIDGES ACROSS THE AREA WILL BE MOST SUSCEPTIBLE TO THESE WINDS AND
GUSTS IN THE HIGHEST TERRAIN COULD GUST AS HIGH AS 50 TO 55 MPH AT
TIMES. A SERIES OF WIND ADVISORIES HAVE BEEN ISSUED TO ADDRESS THESE
STRONG WINDS AND WILL BE IN AFFECT THROUGH 10PM AND MIDNIGHT TONIGHT
RESPECTIVELY. THESE WINDS WILL GRADUALLY BEGIN TO SUBSIDE THIS
EVENING INTO THE EARLY OVERNIGHT HOURS.

TEMPERATURES WILL CONTINUE TO CLIMB THROUGH THE NIGHT INTO LATE THIS
MORNING...AS SOUTHERLY FLOW ALSO CONTINUES TO INCREASE. TODAYS HIGHS
WILL BE IN THE MID TO EVEN UPPER 60S ACROSS THE AREA AHEAD OF THE
APPROACHING FRONT. TODAYS HIGHS WILL OCCUR EARLY THIS AFTERNOON...BEFORE
TEMPERATURES BEGIN TO DECREASE AS THE FRONT PASSES BY. ONCE THE FRONT
PASSES THROUGH EASTERN KENTUCKY AFTER ROUGHLY 2 PM THIS AFTERNOON...
TEMPERATURES WILL QUICKLY FALL INTO THE MID TO UPPER 40S.

ANOTHER COLD CANADIAN AIR MASS WILL SETTLE OVER THE AREA TONIGHT AND
TOMORROW...WITH OVERNIGHT LOWS IN THE 20S EXPECTED AND HIGHS ONLY IN
THE MID TO UPPER 30S ON THURSDAY. PRECIPITATION BEHIND THE DEPARTING
FRONT WILL MIX WITH AND THEN CHANGE TO LIGHT SNOW LATER TONIGHT...AS
THE COLD AIR SPILLS INTO THE REGION. LITTLE IF ANY SNOW ACCUMULATION
IS EXPECTED.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 250 AM EST WED JAN 30 2013

THE LONG TERM PERIOD CONTINUES TO BE BUSY...WITH A NUMBER OF WX
MAKERS. HOWEVER...MOISTURE WILL BE LIMITED THROUGHOUT THE TIME
FRAME...SO ONLY LIGHT AMOUNTS OF PRECIP ARE EXPECTED WITH ANY GIVEN
SYSTEM. TAKING THE ACTIVE AND RAPID FLOW REGIME INTO ACCOUNT...
MODELS CONTINUE TO SHOW FAIRLY GOOD AGREEMENT.

THE FIRST SYSTEM IS AN IMPULSE ROTATING THROUGH THE LARGER SCALE
EASTERN CONUS TROUGH...ACCOMPANIED BY ANOTHER COLD FRONT WITH A
REINFORCING PUSH OF COLD AIR. THIS SYSTEM MOVES THROUGH THURSDAY
NIGHT AND SHOULD BE COLD ENOUGH FOR PRECIP TO FALL AS SNOW. FORECAST
SOUNDINGS ARE SHOWING PLENTIFUL LOW-MID LEVEL MOISTURE...WITH STEEP
LAPSE RATES EXTENDING AT LEAST UP TO THE -10C LEVEL...AND MOISTURE
EXTENDING INTO THE INVERSION ABOVE. THAT BEING THE CASE...IT LOOKS
LIKE A COMBINATION OF SNOW SHOWERS AND STRATIFORM LIGHT SNOW.
INHERITED LIKELY POPS ARE STILL WARRANTED...AND WILL RAISE TO
70 PERCENT IN THE FAVORED UPSLOPE AREAS NEAR THE VA BORDER.

YET ANOTHER COLD FRONT IS SLATED FOR SATURDAY INTO SATURDAY NIGHT.
THIS TIME THERE COULD BE ENOUGH WARM AIR ADVECTION AHEAD OF THE
FRONT FOR PRECIP TO FALL AT LEAST PARTLY AS RAIN...ESPECIALLY IN OUR
SOUTHERN COUNTIES. WILL CONTINUE WITH JUST CHANCE POPS AT THIS
POINT...DUE TO MORE UNCERTAINTY AT THE LONGER FORECAST TIME...AND
THE 12Z 1-29-2013 RUN OF THE ECMWF SHOWING ONLY VERY LIGHT PRECIP
COMPARED TO THE 00Z 1-30-2013 GFS.

A THIRD COLD FRONT IS SHOWN TO APPROACH MONDAY AND PASS MONDAY
NIGHT. WITH STILL MORE TIME TO LAPSE BEFORE THE EVENT...AND THIS
TIME THE 00Z 1-30-2013 RUN OF THE GFS BEING VERY LIGHT WITH PRECIP
COMPARED TO THE 12Z 1-29-2013 ECMWF...WILL ONLY USE 20-30 PERCENT
POPS. MODELS DO AGREE ON ENOUGH WARMING FOR PRIMARILY RAIN WITH THIS
THIRD SYSTEM.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 630 AM EST WED JAN 30 2013

THE PRIMARY CONCERNS DURING FOR THE TAF SITES WILL BE THE EVOLUTION
AND PROGRESS OF A LINE OF STRONG TO SEVERE THUNDERSTORMS...AND STRONG
NON-THUNDERSTORM WINDS. THIS LINE OF STORMS WILL MOVE THROUGH LOZ AND
SME BETWEEN 7 AND 9 AM TODAY. DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS WITH THE STORMS. STRONG
SOUTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS OF 40 TO 50 MPH WILL BE
POSSIBLE OUTSIDE ANY THUNDERSTORMS TODAY AS WELL...PARTICULARLY AFTER
17Z. JKL WILL SEE THE STORMS BETWEEN 9 AND 11 AM WITH THE SAME
THREATS POSSIBLE. RAIN SHOWERS WILL MIX WITH AND CHANGE TO SNOW
BETWEEN 6 AND 8Z TONIGHT. MVFR TO IFR CONDITIONS WILL BE POSSIBLE
WITH THE THUNDERSTORMS...DUE TO THE STRONG WINDS AND TORRENTIAL RAIN.
CONDITIONS WILL IMPROVE TO MVFR THIS AFTERNOON AFTER THE STORMS HAVE
MOVED EAST OF THE AREA. CONDITIONS WILL DETERIORATE AGAIN AFTER
7Z...AS SNOW SHOWERS BEGIN TO FALL IN THE COLDER AIR BEHIND A
DEPARTING COLD FRONT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM EST THIS EVENING FOR KYZ044-050>052-
058>060-068-069-079-080-083>085.

WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR KYZ087-088-118-120.

WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR KYZ086-104-106>117-
119.

&&

UPDATE...AR
SHORT TERM...AR
LONG TERM....HAL
AVIATION...AR
Hazardous weather outlook, Jan 29, 4:04 PM EST, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EST TUE JAN 29 2013

KYZ044-050>052-058>060-068-069-079-080-083>085-301200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG
404 PM EST TUE JAN 29 2013

...WIND ADVISORY IN EFFECT FROM 1 AM TO 10 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE VERY LATE TONIGHT. IN ADDITION TO THE
THUNDERSTORM THREAT...STRONG SOUTHERLY WINDS AHEAD OF THE FRONT WILL
GUST TO BETWEEN 35 AND 45 MPH AT TIMES LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...WITH A SLIGHT RISK THAT
SOME OF THEM COULD BE SEVERE. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT. EXPECT HEAVY RAINFALL AS WELL WITH MINOR FLOODING POSSIBLE.

IN ADDITION TO THE THUNDERSTORM THREAT...STRONG SOUTHERLY WINDS
AHEAD OF THE FRONT WILL GUST TO BETWEEN 40 AND 50 MPH AT TIMES FROM
WEDNESDAY INTO WEDNESDAY EVENING.

SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING.

A PERIOD OF SNOW WITH LIGHT ACCUMULATIONS IS LIKELY ON THURSDAY
NIGHT THROUGH EARLY FRIDAY MORNING. SNOW IS ALSO POSSIBLE SATURDAY
AND SATURDAY NIGHT. SOME LIGHT SNOW ACCUMULATION IS ALSO POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR ON WEDNESDAY.

KYZ086-104-106>117-119-301200-
KNOX-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...BARBOURVILLE...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...
JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
404 PM EST TUE JAN 29 2013

...WIND ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE VERY LATE TONIGHT. WINDS MAY GUST AS
HIGH AS 35 MPH TOWARD DAWN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...WITH A SLIGHT RISK THAT
SOME OF THEM COULD BE SEVERE. THE MAIN THREAT FROM THESE THUNDERSTORMS
WILL BE DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED
OUT. EXPECT HEAVY RAINFALL AS WELL WITH MINOR FLOODING POSSIBLE.

IN ADDITION TO THE THUNDERSTORM THREAT...STRONG SOUTHERLY TO
SOUTHWESTERLY WINDS AHEAD OF THE FRONT WILL GUST TO BETWEEN 40 AND
50 MPH AT TIMES FROM WEDNESDAY INTO WEDNESDAY EVENING.

SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING.

A PERIOD OF SNOW WITH LIGHT ACCUMULATIONS IS LIKELY ON THURSDAY
NIGHT THROUGH EARLY FRIDAY MORNING. SNOW IS ALSO POSSIBLE SATURDAY
AND SATURDAY NIGHT. SOME LIGHT SNOW ACCUMULATION IS ALSO POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR ON WEDNESDAY.

KYZ087-088-118-120-301200-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
404 PM EST TUE JAN 29 2013

...WIND ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

STRONG SOUTHERLY WINDS AHEAD OF THE FRONT WILL GUST TO BETWEEN 40
AND 50 MPH AT TIMES LATE TONIGHT AT ELEVATIONS ABOVE 2000 FEET.
SOME ISOLATED GUSTS TO THESE SPEEDS MAY ALSO OCCUR DOWNWIND OF
PINE AND BLACK MOUNTAINS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY...WITH A SLIGHT RISK THAT
SOME OF THEM COULD BE SEVERE. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO
CANNOT BE RULED OUT. EXPECT HEAVY RAINFALL AS WELL WITH MINOR FLOODING
POSSIBLE.

IN ADDITION TO THE THUNDERSTORM THREAT...STRONG SOUTHERLY WINDS
AHEAD OF THE FRONT WILL GUST TO BETWEEN 45 AND 55 MPH AT TIMES FROM
WEDNESDAY INTO WEDNESDAY EVENING.

SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING.

A PERIOD OF SNOW WITH LIGHT ACCUMULATIONS IS LIKELY ON THURSDAY
NIGHT THROUGH EARLY FRIDAY MORNING. SNOW IS ALSO POSSIBLE SATURDAY
AND SATURDAY NIGHT. SOME LIGHT SNOW ACCUMULATION IS ALSO POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR ON WEDNESDAY.

JP/SHALLENBERGER

In the hours before

Local storm report, Jan 30, 6:47 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
647 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND GST     SOMERSET                37.08N 84.61W
01/30/2013  E0 MPH           PULASKI            KY   AWOS

            SOMERSET PULASKI AIRPORT REPORTED 65 MPH GUST.

&&

JJ
Local storm report, Jan 30, 6:57 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
657 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND DMG     PONGO                   37.22N 84.32W
01/30/2013                   ROCKCASTLE         KY   LAW ENFORCEMENT

            KENTUCKY STATE POLICE REPORTS TREES DOWN ON STATE ROUTE
            1249 IN SOUTHERN ROCKCASTLE COUNTY.

&&

JCARICO
Local storm report, Jan 30, 6:58 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
658 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND GST     SOMERSET                37.08N 84.61W
01/30/2013  E64.00 MPH       PULASKI            KY   AWOS

            SOMERSET PULASKI AIRPORT REPORTED 64 MPH GUST.

&&

JJ
Local storm report, Jan 30, 6:59 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
659 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND GST     SOMERSET                37.08N 84.61W
01/30/2013  M64.00 MPH       PULASKI            KY   AWOS

            SOMERSET PULASKI AIRPORT REPORTED 64 MPH GUST.

&&

JCARICO
Local storm report, Jan 30, 7:24 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
724 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 AM     TSTM WND DMG     MOUNT VERNON            37.36N 84.34W
01/30/2013                   ROCKCASTLE         KY   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 461.TIME ESTIMATED OFF OF RADAR.

&&

JCARICO
Local storm report, Jan 30, 7:28 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
728 AM EST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 AM     TSTM WND DMG     1 S NANCY               37.06N 84.75W
01/30/2013                   PULASKI            KY   911 CALL CENTER

            TREES DOWN.

&&

JCARICO

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 5:44 AM ESTSevere Thunderstorm WarningJKLPulaski, Wayne46 min
Jan 30, 6:22 AM ESTSevere Thunderstorm WarningJKLLaurel, McCreary, Pulaski, Rockcastle, Wayne, Whitley53 min
Jan 30, 6:28 AM ESTTornado WarningJKLLaurel, Pulaski, Rockcastle32 min
Jan 30, 6:41 AM ESTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Menifee, Montgomery, Owsley and 3 more49 min
Jan 30, 6:42 AM ESTSevere Thunderstorm WarningJKLBath, Fleming, Menifee, Montgomery, Rowan48 min
Jan 30, 6:50 AM ESTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Owsley, Rockcastle40 min
Jan 30, 7:04 AM ESTSevere Thunderstorm WarningJKLClay, Knox, Laurel, McCreary, Whitley41 min
Jan 30, 7:15 AM ESTTornado WarningJKLMenifee, Montgomery, Powell30 min
Jan 30, 7:26 AM ESTSevere Thunderstorm WarningJKLBath, Elliott, Menifee, Morgan, Rowan49 min
Jan 30, 7:30 AM ESTSevere Thunderstorm WarningJKLBell, Breathitt, Clay, Harlan, Jackson, Knott and 6 more45 min
Jan 30, 8:01 AM ESTSevere Thunderstorm WarningJKLBreathitt, Elliott, Floyd, Johnson, Magoffin, Martin and 1 more44 min
Jan 30, 8:04 AM ESTSevere Thunderstorm WarningJKLBreathitt, Floyd, Knott, Leslie, Letcher, Magoffin and 1 more41 min
Jan 30, 8:12 AM ESTSevere Thunderstorm WarningJKLBell, Harlan, Leslie, Letcher, Perry63 min
Jan 30, 8:37 AM ESTSevere Thunderstorm WarningJKLFloyd, Johnson, Knott, Martin, Pike53 min
Jan 30, 8:43 AM ESTSevere Thunderstorm WarningJKLHarlan, Knott, Letcher, Perry, Pike47 min
Jan 30, 11:58 AM ESTFlood WatchJKLBell, Breathitt, Clay, Floyd, Harlan, Johnson and 12 more12 hr
Jan 30, 2:08 PM ESTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 4 more6 hr
Jan 30, 3:15 PM ESTAreal Flood WarningJKLBell, Harlan, Letcher18 hr
Jan 30, 3:40 PM ESTAreal Flood WarningJKLKnox, Whitley24 hr
Jan 30, 5:39 PM ESTAreal Flood WarningJKLBreathitt, Clay, Floyd, Knott, Leslie, Magoffin and 2 more16 hr
Jan 30, 5:54 PM ESTAreal Flood AdvisoryJKLJohnson, Magoffin, Martin, Pike6 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.